Amid numerous reports of opiate abuse increasing throughout the country, particularly on behalf of prescription painkillers such as OxyContin and Vicodin, it is important to recognize the potential dangers of another opiate that has been making a swift resurgence – heroin.
Although there are common stereotypes about homeless heroin users on the street, this is no longer the case. Teens, young adults and even working class citizens have reported heroin abuse within recent years. According the National Survey on Drug Use & Health recently released by the Substance Abuse and Mental Health Services Administration (SAMHSA), most first-time heroin users are under the age of 26 and the overall number of heroin users has nearly doubled since 2007. Another recent study showed that the number of employees under the influence of heroin while at work increased five fold in 2010.
At Waismann Method, we have seen a 32% increase in patient admittance over the past 2 years for heroin abuse. Given this staggering increase, it’s important for people to be aware of the life-threatening effects of heroin. In addition, individuals should know how to spot the potential signs of abuse in order to prevent addiction.
While heroin produces an instant “rush,” its long-terms effects can be detrimental to one’s health. Heroin use can lead to a number of potentially fatal illnesses such as pneumonia, kidney disease, heart disease, and even Hepatitis or HIV which can be contracted through needle sharing. Prolonged heroin use puts users at a higher level of risk for such diseases because the drug can cause an infection in the heart lining. This infection can trigger kidney stress, and lowers the overall immune system.
Signs of Heroin Abuse
There are such critical dangers linked to heroin, especially with a new class of young users. Therefore, parents, family members and friends must be aware of the following warning signs of abuse:
- Changes in personality and behavior.
- Social withdrawal
- De-sensitization or decreased emotion
- Decrease in performance at school or work
- Display of hostility toward others
- Increased lethargy and laziness
- Reckless behavior
- Slurred speech
If you are experiencing any of these symptoms, or suspect that your child, friend or loved one is suffering from heroin abuse, there are many actions you can take to help. It is important to know that, due to advancements in technology and medicine, there are many treatment options now available to help overcome dependency to opiates. We encourage you to consult a medical professional or contact the Waismann Method for further assistance.